Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at May 17, 2021, 2:49 PM MDT for Colfax County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 2:49 PM MDT (20:49 UTC)
- Expired
- May 17, 2021, 3:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Albuquerque, NM
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 172 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3427 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071
WWUS85 KABQ 172049
SPSABQ
Special Weather Statement
National Weather Service Albuquerque NM
249 PM MDT Mon May 17 2021
NMZ227-172115-
Johnson and Bartlett Mesas Including Raton Pass-
249 PM MDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY UNTIL 315
PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 9 miles northwest of Raton, moving north at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Raton.
This includes Interstate 25 between Mile Markers 456 and 460.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3689 10447 3691 10469 3699 10469 3700 10462
3699 10442
TIME...MOT...LOC 2048Z 188DEG 8KT 3698 10457
$$
44What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 17, 2:15 PM MDT, 34 minutes earlier.
Area forecast discussion, May 17, 2:15 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 215 PM MDT Mon May 17 2021 .SYNOPSIS... A busy afternoon and evening is underway with severe storms, including a tornado and funnel cloud. Severe weather will continue into this evening, moving east across the eastern highlands and plains. Not only high winds and large hail are expected, but there could be isolated tornadoes. Things will quiet down by midnight. An upper level low will cross the CO/NM border Tuesday through Tuesday night. A downward trend in convection for Wednesday and Thursday, followed by an increase again for Friday and the weekend, including possible severe weather on the eastern plains each afternoon and evening. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)... Convection has begun across the northern mountains stretching down over the Sandia/Manzano Mountains with a few storms already being strong to severe. Focus for thunderstorm activity will steadily shift focus over the eastern plains, where visible satellite imagery is showing towering cumulus beginning to go up over eastern Lincoln, DeBaca, and Roosevelt Counties. There is higher boundary layer moisture across the eastern plains where dewpoints range from the 40s to mid-50s. A capping inversion will steadily erode, allowing convection to tap into 1500-2500 J/kg of MLCAPE to support vigorous updrafts. Meanwhile, bulk shear values of 40-50kts will support organized supercell development where hail and damaging winds will be the main threats. Also cannot rule out a stray tornado this afternoon either, especially given a landspout/tornado and funnel cloud have already been observed. Storm activity will generally move over the northeastern quadrant of the state by late day and evening, with a few strong to severe storms. Convection will taper off late evening and overnight. An upper low currently over northern AZ will move west to east over southern CO overnight with shower activity favoring the northern mountains heading into Tuesday morning. Tuesday will see a slight cooling thanks to this system and northwesterlies filling in across much of the forecast area. Showers will expand across the northern half of the state Tuesday afternoon, with a stray thunderstorm. No severe weather is expected for Tuesday afternoon, but cannot rule out a stray storm producing erratic gusts and some small hail. LONG TERM...(WEDNESDAY THROUGH MONDAY)... The slow-moving storm will finally lose it's grip on NM Wednesday as it heads northeast. There will be lingering showers and storms over the north. A weak ridge of high pressure will build over us later Wednesday then exit to the east later Thursday. Thursday may be the only rain free day we have this week and weekend. By Friday an upstream storm will be brewing and will impact NM through the weekend. It's a long ways out but we could see severe weather on each afternoon and evening Friday through Sunday. && .FIRE WEATHER... Spotty elevated to critical fire weather will reach southern portions of the forecast area this afternoon. The main concern will be strong to severe thunderstorms over the northeastern half of the state producing erratic outflow and sudden wind shifts, frequent lightning, locally heavy rainfall, and severe hail. This threat will steadily shift to the northeastern plains by late day into the evening. An upper low will cross north of the area, bringing in northwesterly transport winds, cooler temperatures, and overall good to excellent recoveries. A shortwave ridge will cross the state Wednesday with light prevailing winds, with southwest flow strengthening by the end of the week. This will bring drier air, steadily degrading recoveries across western NM each morning. A return of critical fire weather across western NM looks likely by Friday into the weekend. && .AVIATION... 18Z TAF CYCLE Aggravated cu development is beginning this hour along the central mtn chain, expected to expand over the eastern plains by 19Z and through the afternoon. Scattered strong to severe storms are expected across the eastern plains today in the area from K0E0-KCVN northward. Storms are expected to quickly move newd through the afternoon producing erratic gusty winds and frequent lightning. Severe hail and damaging winds could accompany any of the strong to severe storms from 21Z to 03Z over eastern NM. Isolated to scattered storms along and west of the Rio Grande will be on the dry side, still capable of producing erratic gusty winds during the mid to late afternoon period. Convection will taper off through the evening with light prevailing winds expected. Will need to watch for the potential for the return of MVFR/IFR cigs for some eastern plains terminals overnight. An upper low to the west today is expected to pass just north of NM Tuesday, bringing a nwly wind shift and showers across the northern mtns by the end of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 46 68 45 82 / 5 30 20 5 Dulce........................... 40 60 35 75 / 20 60 30 30 Cuba............................ 44 61 40 76 / 10 30 20 10 Gallup.......................... 41 69 41 79 / 10 20 20 5 El Morro........................ 38 66 40 74 / 10 20 20 10 Grants.......................... 40 68 40 78 / 10 20 20 10 Quemado......................... 41 68 43 76 / 10 20 20 10 Magdalena....................... 46 70 48 78 / 5 20 20 20 Datil........................... 42 67 44 74 / 5 20 20 20 Reserve......................... 40 72 42 81 / 10 40 20 10 Glenwood........................ 45 76 52 85 / 5 30 10 10 Chama........................... 37 53 33 68 / 30 80 30 50 Los Alamos...................... 44 61 43 72 / 10 50 20 20 Pecos........................... 41 64 40 72 / 10 40 20 30 Cerro/Questa.................... 37 57 38 65 / 40 80 30 50 Red River....................... 33 50 31 62 / 50 80 30 60 Angel Fire...................... 33 54 30 62 / 50 80 30 60 Taos............................ 38 61 35 71 / 30 70 20 40 Mora............................ 38 58 36 67 / 40 70 20 40 Espanola........................ 45 66 42 79 / 20 50 20 20 Santa Fe........................ 42 64 42 73 / 10 40 20 20 Santa Fe Airport................ 44 67 41 79 / 10 30 20 20 Albuquerque Foothills........... 51 70 50 80 / 10 20 20 10 Albuquerque Heights............. 51 71 50 81 / 10 20 20 10 Albuquerque Valley.............. 52 73 50 82 / 10 20 20 10 Albuquerque West Mesa........... 52 71 50 81 / 10 20 20 10 Belen........................... 50 75 49 83 / 5 20 20 10 Bernalillo...................... 50 73 48 83 / 10 20 20 10 Bosque Farms.................... 50 74 48 82 / 5 20 20 5 Corrales........................ 52 73 49 83 / 10 20 20 10 Los Lunas....................... 50 74 49 82 / 5 20 20 5 Placitas........................ 49 69 48 79 / 10 20 20 10 Rio Rancho...................... 51 72 49 82 / 10 20 20 10 Socorro......................... 52 78 52 85 / 5 20 20 10 Sandia Park/Cedar Crest......... 45 64 46 73 / 10 20 20 10 Tijeras......................... 45 67 46 77 / 10 20 20 10 Edgewood........................ 43 68 42 78 / 10 20 20 10 Moriarty/Estancia............... 41 68 41 79 / 10 20 20 10 Clines Corners.................. 42 64 41 72 / 10 30 20 10 Mountainair..................... 42 69 44 76 / 10 20 20 10 Gran Quivira.................... 43 70 44 75 / 5 20 20 10 Carrizozo....................... 51 74 50 80 / 0 20 20 10 Ruidoso......................... 45 67 47 74 / 0 20 20 10 Capulin......................... 41 62 39 66 / 90 80 40 40 Raton........................... 43 64 39 71 / 70 80 30 40 Springer........................ 45 66 38 71 / 60 70 20 40 Las Vegas....................... 41 62 38 69 / 30 60 20 30 Clayton......................... 47 68 46 71 / 80 70 50 30 Roy............................. 45 65 43 70 / 50 70 30 20 Conchas......................... 51 72 49 78 / 30 60 30 10 Santa Rosa...................... 49 72 48 78 / 20 40 20 5 Tucumcari....................... 51 74 51 81 / 40 30 30 10 Clovis.......................... 51 75 52 79 / 20 30 20 10 Portales........................ 54 76 53 81 / 10 20 10 5 Fort Sumner..................... 51 77 52 83 / 20 20 20 5 Roswell......................... 55 82 57 88 / 0 10 10 5 Picacho......................... 52 75 52 81 / 0 20 10 5 Elk............................. 49 73 50 81 / 0 20 10 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 17, 4:05 AM MDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 405 AM MDT Mon May 17 2021 NMZ201>241-181000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 405 AM MDT Mon May 17 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a risk of severe thunderstorms this afternoon and evening across the east central and northeast plains, where large hail, damaging winds and even isolated tornadoes are possible. Burn scar flooding is possible, mainly on the Ute Park burn area due to the potential for a couple rounds of storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Rounds of strong to severe thunderstorms are possible Friday through the weekend, mainly from the central mountain chain east to the Texas border. Burn scar flooding is possible as well. Strong winds will impact western New Mexico Saturday and Sunday, when a Wind Advisory may be required. In addition, critical fire weather condtions are possible across far western New Mexico Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening for the east central and northeast plains due to severe thunderstorms. Contact local law enforcement or the National Weather Service at 1.888.386.7637 to report severe weather. 11
In the hours before
Special weather statement, May 17, 2:06 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT Mon May 17 2021
NMZ233-172030-
Guadalupe County-
206 PM MDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE COUNTY
UNTIL 230 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vaughn, moving northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Vaughn.
This includes the following highways...
Highway 285 between Mile Markers 193 and 204.
Highway 60 between Mile Markers 265 and 287.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.
LAT...LON 3460 10489 3454 10489 3438 10521 3457 10530
3476 10500 3461 10487
TIME...MOT...LOC 2006Z 240DEG 17KT 3453 10517
40Special weather statement, May 17, 2:24 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Albuquerque NM 224 PM MDT Mon May 17 2021 NMZ214-215-172100- Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains- 224 PM MDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAOS AND WESTERN MORA COUNTIES UNTIL 300 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm over Morphy Lake State Park, or near Mora, moving north at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mora, Ledoux, Morphy Lake State Park, Gascon, Chacon, Cleveland, Holman, South Carmen and Monte Aplanado. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern New Mexico. LAT...LON 3590 10526 3586 10547 3611 10559 3617 10527 TIME...MOT...LOC 2024Z 168DEG 11KT 3596 10539 44
Local storm report, May 17, 2:35 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL YESO 34.44N 104.61W
05/17/2021 E1.00 INCH DE BACA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202102247
RJHLocal storm report, May 17, 2:39 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 1 W VAUGHN 34.60N 105.21W
05/17/2021 E0.88 INCH GUADALUPE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202102248
RJHLocal storm report, May 17, 2:42 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
242 PM MDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 12 SE SANTA FE 35.56N 105.80W
05/17/2021 E0.75 INCH SANTA FE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202102249
DAKSpecial weather statement, May 17, 2:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
249 PM MDT Mon May 17 2021
NMZ227-172115-
Johnson and Bartlett Mesas Including Raton Pass-
249 PM MDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY UNTIL 315
PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 9 miles northwest of Raton, moving north at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Raton.
This includes Interstate 25 between Mile Markers 456 and 460.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3689 10447 3691 10469 3699 10469 3700 10462
3699 10442
TIME...MOT...LOC 2048Z 188DEG 8KT 3698 10457
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:25 PM MDT | Special Weather Statement | ABQ | Harding | 35 min |
| May 16, 6:30 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| May 16, 6:36 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| May 16, 6:38 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 12 min |
| May 16, 7:00 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| May 16, 7:22 PM MDT | Special Weather Statement | ABQ | Harding | 23 min |
| May 16, 7:26 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 42 min |
| May 17, 11:51 AM MDT | Special Weather Statement | ABQ | Valencia | 24 min |
| May 17, 12:05 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| May 17, 12:16 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe | 59 min |
| May 17, 12:25 PM MDT | Special Weather Statement | ABQ | Taos | 35 min |
| May 17, 12:27 PM MDT | Special Weather Statement | ABQ | Torrance | 33 min |
| May 17, 12:46 PM MDT | Special Weather Statement | ABQ | Los Alamos | 29 min |
| May 17, 12:52 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Sandoval, Santa Fe | 53 min |
| May 17, 1:03 PM MDT | Special Weather Statement | ABQ | Santa Fe | 27 min |
| May 17, 1:07 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval, Santa Fe | 35 min |
| May 17, 1:13 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe | 62 min |
| May 17, 1:22 PM MDT | Tornado Warning | ABQ | Sandoval, Santa Fe | 23 min |
| May 17, 1:32 PM MDT | Special Weather Statement | ABQ | Torrance | 28 min |
| May 17, 1:52 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 113 min |
| May 17, 1:59 PM MDT | Special Weather Statement | ABQ | 31 min | |
| May 17, 2:06 PM MDT | Special Weather Statement | ABQ | Guadalupe | 24 min |
| May 17, 2:14 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe | 31 min |
| May 17, 2:19 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 33 min |
| May 17, 2:20 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 27 min |
| May 17, 2:24 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| May 17, 2:58 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, Taos | 17 min |
| May 17, 3:01 PM MDT | Special Weather Statement | ABQ | 29 min | |
| May 17, 3:02 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 58 min |
| May 17, 3:22 PM MDT | Special Weather Statement | ABQ | Curry | 8 min |
| May 17, 3:24 PM MDT | Special Weather Statement | ABQ | Guadalupe | 36 min |
| May 17, 3:29 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| May 17, 3:30 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 23 min |
| May 17, 3:34 PM MDT | Special Weather Statement | ABQ | Colfax | 26 min |
| May 17, 3:44 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 46 min |
| May 17, 3:55 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 55 min |
| May 17, 3:56 PM MDT | Special Weather Statement | ABQ | Guadalupe | 34 min |
| May 17, 3:59 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, Union | 61 min |
| May 17, 3:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 61 min |
| May 17, 4:01 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 26 min |
| May 17, 4:07 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 36 min |
| May 17, 4:17 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 44 min |
| May 17, 4:30 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel, Union | 60 min |
| May 17, 4:39 PM MDT | Areal Flood Advisory | ABQ | Colfax | 111 min |
| May 17, 4:42 PM MDT | Tornado Warning | ABQ | Quay | 38 min |
| May 17, 4:54 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 51 min |
| May 17, 4:57 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 63 min |
| May 17, 5:14 PM MDT | Special Weather Statement | ABQ | Harding | 31 min |
| May 17, 5:30 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 60 min |
| May 17, 5:33 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 21 min |
| May 17, 5:41 PM MDT | Tornado Warning | ABQ | Quay, Union | 14 min |
| May 17, 5:58 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.